While helping your child cope with distressing symptoms from a serious illness, the last thing on your mind may be the health of his or her teeth. Unfortunately, medications used to treat common childhood illnesses can cause excessive damage to the teeth. The medications may accelerate enamel erosion, increase the rate of decay or stain the dentin yellow or brown. You can work with a dentist to prevent, control or reverse these oral health side effects while your child goes through treatment. Read on to learn more about three illnesses with treatments that could possibly damage your child's teeth.
Physicians prescribe inhalers and steroids to open up the airways in children suffering from asthma symptoms. Both of these medications are suspected as damaging to the teeth due to their high sugar and acid contents.
Both sugar and acid directly cause enamel erosion in separate ways. The acids etch into the surface of the tooth, reaching deep down to the dentin below the enamel. Sugars feed bacteria that cause tooth decay with their acidic waste, which could lead to infections deep in the affected teeth. If your child suffers from tooth damage from asthma medications, consider talking with the doctor and dentist about finding alternative medication compounds from a specialized pharmacy.
Physicians commonly treat childhood allergies with a strong antihistamine product. This medication reduces reactions to allergens to end distressing symptoms like watery eyes, congestion, sneezing and coughing. Your child may need to take allergy medications for most of the year if multiple allergens, like pet dander, dust and pollen, cause reactions.
Unfortunately, antihistamines also frequently cause chronic dry mouth during the treatment period. Saliva cleans off acid produced by bacteria as the colonies consume sugars in your child's mouth. Furthermore, saliva contains basic compounds that neutralize acid on contact. Without ample saliva, the acids sit on the tooth surface and etch into the enamel, causing severe decay.
Systemic infections in children often require aggressive use of antibiotics to clear out harmful bacteria. Unfortunately, certain types of antibiotics can turn growing teeth yellow or brown by the end of the treatment period. Due to this risk of dentin staining, doctors will do all they can to avoid prescribing those antibiotics to children under eight years of age. Sadly, sometimes those medications are the only ones available to treat a serious infection.
If your child took a course of these antibiotics, you might notice dark spots on your child's teeth that do not go away with frequent brushing or flossing. Your child's dentist may link the staining to antibiotic use by flashing an ultraviolet light on the teeth. Since the visible damage often affects the baby teeth, all you can do is wait and see if the adult teeth also developed stains. If so, your child's dentist may recommend a few whitening sessions after all of the adult teeth push through the gums.
Work closely with your child's dentist to do all you can to prevent damage during the treatment process. If possible, it is wise to request that your child's doctor collaborate with the dentist to create a treatment plan that solves the medical issue without causing damage to the teeth.
If a potentially damaging medication is administered in an emergency, or due to complicating factors, the dentist can go into damage control mode instead. For example, to control tooth decay caused by dry mouth side effects, your child can up water intake, chew sugar free gum or consume tart foods and beverages to increase saliva production.
Dentists can also repair damage by utilizing enamel preservatives, treating cavities and removing stains with deep cleanings. Children often need to wait until all of their adult teeth come in before having a full whitening treatment performed, however.
For more information about caring for your child's teeth, contact a local dentist or visit http://www.drheimann.com.Share